Iowa, 2010

Hail and Damaging Wind in Iowa, July 12, 2010

July 12, 2010 · NWS DMX · 7 events in 4 counties and zones

A weak short wave moved through Iowa during the day on the 12th. The atmosphere was weakly sheared.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
$10,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak short wave moved through Iowa during the day on the 12th. The atmosphere was weakly sheared. During peak heating, lifted indices fell to around -5 with around 2000 J/kg of CAPE available. There was a decent amount of low level CAPE and the LCL was under 1000 meters. Thunderstorms formed by the mid morning hours and continued through the day. Funnel reports were received during the mid to late afternoon hours, mostly from north central Iowa. None of the funnels touched down however. During the mid evening hours, a small cluster of thunderstorms developed in the wake of the main area. One storm became severe in the Winterset area of Madison County. The storm produced quarter size hail and high winds. Several trees were downed in the town of Winterset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 2:15 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 12, 2:15 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT MON JUL 12 2010

.SHORT TERM.../TONIGHT/
THUNDERSTORMS INTENSIFIED ALONG WK BOUNDARY IN CENTRAL IA THIS
AFTERNOON AND MOVED EASTWARD. PWATS OF AROUND 1.6" HELPED PRODUCE
SOME HEAVY RAINFALL BUT NIL SHEAR KEPT STORMS FROM BECOMING SEVERE.
ANTICIPATE CONVECTION TO DIE OFF AFTER SUNSET PER HRRR AND NAM
GUIDANCE AS SHORTWAVE PASSES THROUGH THE STATE AND WK SUBSIDENCE ON
THE BACKSIDE.  HAVE INCLUDED SCATTERED CONVECTION THIS EVENING WITH
DRY CONDITIONS FOR ALL AREAS EXCEPT THE FAR SOUTHEAST.  SFC FLOW
WILL REMAIN LIGHT AND VRBL OVERNIGHT AND ANY CLEARING OVERNIGHT WILL
LIKELY LEAD TO SOME FOG DEVELOPMENT...ESPECIALLY GIVEN MORE RAINFALL
IN MANY LOCATIONS TODAY.  TEMPERATURES DIFFICULT DEPENDING ON THE
AMOUNT OF CLEARING AND THE FACT THAT THE LIGHT FLOW MAY DO LITTLE TO
SCOUR OUT THE MOISTURE ALREADY IN PLACE.  HAVE GONE SLIGHTLY HIGH
THAN GUIDANCE DUE TO THE AMPLE MOISTURE.

.LONG TERM.../TUESDAY THROUGH MONDAY/
A SOMEWHAT ACTIVE PATTERN SETTING UP ACROSS THE AREA FOR THE
MID/LONG RANGE. CURRENTLY HAVE AN UPPER LEVEL SYSTEM SPINNING OVER
NORTHERN MONTANA AND SRN ALBERTA...WHICH IS SUPPOSED TO SLIDE
EASTWARD ACROSS SOUTHERN CANADA THROUGH THE MIDDLE OF THE WEEK.
SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL CONTINUE TO PUMP
MOISTURE/WARM AIR INTO THE REGION THROUGH WEDNESDAY...BEFORE AN
ASSOCIATED COLD FRONT DROPS SOUTHWARD THROUGH THE AREA LATE
WEDNESDAY INTO WEDNESDAY NIGHT. NAM MORE INTENSE BRINGING A WARM
FRONT THROUGH THE AREA TUESDAY NIGHT AND SHOVES IT INTO
NORTHERN/NORTHEASTERN IOWA WEDNESDAY. ALL OTHER MODELS KEEP MAIN
WARM FRONT FURTHER TO THE NORTH CLOSER TO THE SFC LOW...BUT NAM
SOLUTION IS POSSIBLE. AT THIS TIME TO MAINTAIN CONTINUITY FROM
PREVIOUS FORECASTS...STUCK WITH DRY CONDITIONS TUESDAY NIGHT...AND
LOW POPS ACROSS EXTREME NORTH WEDNESDAY MORNING IN THE VICINITY OF
THE COLD FRONT. OTHERWISE...QUITE A BIT OF WARM AIR ALOFT...SO
EXPECT MUCH OF THE CWA TO BE CAPPED WEDNESDAY. ANY ACTIVITY THAT
DEVELOPS AHEAD OF THE FRONT SHOULD BE MOSTLY ISOLATED...BUT CURRENT
THINKING WITH CAP IN PLACE IS THAT MAIN ACTIVITY WILL BE EITHER
SITUATED ALONG THE FRONT OR POST-FRONTAL. THIS COULD LIMIT THE
SEVERE POTENTIAL TO A POINT...SINCE AREA OF LARGE INSTABILITY MAY
REMAIN UNTAPPED DUE TO CAPPING. OTHERWISE EC SENDS COLD FRONT
THROUGH AND STALLS IT OUT ACROSS SOUTHERN CWA INTO THURSDAY/ALMOST
FRIDAY. GFS REMAINS MORE PROGRESSIVE...STALLING THE FRONT OUT JUST
TO THE SOUTH OF THE CWA. TRIED TO GO WITH A COMPROMISE OF THE TWO.
OTHERWISE FORECAST BECOMES MORE MUDDY INTO THE EXTENDED...WITH THE
GFS ADVERTISING A WEIRD SHORTWAVE THROUGH THE AREA FRIDAY NIGHT INTO
SATURDAY. LOOKS LIKE IT MAY BE SOME ISSUE WITH THE MODEL SO TRENDED
FORECAST MORE TOWARD THE EC. EITHER WAY MADE LITTLE SIGNIFICANT
CHANGES DUE TO UNCERTAINTY. NEARLY ZONAL FLOW TO SET UP ACROSS THE
AREA INTO THE WEEKEND/EARLY NEXT WEEK WITH ENERGY QUICKLY MOVING
THROUGH THE AREA ALOFT. EXPECT ISOLATED TO SCATTERED CHANCES FOR
PRECIP...BUT TIMING/PLACEMENT VERY UNCERTAIN AT THIS TIME SO HAVE
LEFT THE FORECAST DRY FOR THE MOST PART.

&&

.AVIATION...
12/18Z...CONDITIONS MOSTLY VFR ACRS IA THIS AFTERNOON EXCEPT NEAR AN
AREA OF SHOWERS AND THUNDERSTORMS MOVING THROUGH CENTRAL IA.  MVFR
TO ISOLD IFR CONDITIONS IN AND AROUND THE THUNDERSTORMS DURING THE
AFTERNOON.  SFC WIND FIELDS WILL BE LIGHT AND VARIABLE THROUGH
TONIGHT BECOMING SOUTHEAST AND INCREASING ON TUESDAY.  PCPN THREAT
WILL DIMINISH TONIGHT WITH WEAK RIDGING OVERHEAD AND MAY SEE AREAS
OF FOG DEVELOP GIVEN THE RECENT WETNESS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...BEERENDS
AVIATION...COGIL
Hazardous weather outlook, Jul 12, 2:57 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT MON JUL 12 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
357 PM CDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. LOCALLY
HEAVY RAIN WILL REMAIN POSSIBLE...HOWEVER SEVERE WEATHER IS NOT
EXPECTED.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF CENTRAL
IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASINGLY HOT AND HUMID WEATHER WILL RESULT IN HEAT INDEX
VALUES NEAR OR JUST OVER 100 DEGREES AT TIMES WEDNESDAY AFTERNOON
ROUGHLY SOUTH OF HIGHWAY 30.

THUNDERSTORMS ARE EXPECTED TO SPREAD FROM NORTHWEST TO SOUTHEAST
ACROSS THE AREA FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT.
CONDITIONS APPEAR FAVORABLE FOR SEVERE THUNDERSTORMS DURING THIS
TIME FRAME...WITH ALL MODES OF SEVERE WEATHER POSSIBLE.

ADDITIONAL THREATS FOR ISOLATED THUNDERSTORMS WILL EXIST NEXT
WEEKEND. THE SEVERE THREAT CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT.

COGIL

In the hours before

Special weather statement, Jul 12, 12:24 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
124 PM CDT MON JUL 12 2010

IAZ047>050-060>062-121930-
BOONE-JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
124 PM CDT MON JUL 12 2010

...SPECIAL WEATHER STATEMENT...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 71 MILES NORTHEAST
OF DES MOINES TO 5 MILES NORTH OF DES MOINES...MOVING EAST AT 15 MPH.

HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  VINING...             DES MOINES...         ELBERON...
  ALTOONA...            PLEASANT HILL...      MITCHELLVILLE...
  IRVING...             COLFAX...             CHELSEA...
  LAMBS GROVE...        NEWTON...             NEWTON AIRPORT...
  GRINNELL AIRPORT...   REASNOR...            PRAIRIE CITY...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

COGIL
Special weather statement, Jul 12, 1:13 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
213 PM CDT MON JUL 12 2010

IAZ048>050-061-062-073>075-122015-
JASPER-MAHASKA-MARION-MARSHALL-POWESHIEK-STORY-TAMA-WARREN-
213 PM CDT MON JUL 12 2010

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME SOUTHWESTERN
MARSHALL COUNTY TO CENTRAL JASPER COUNTY TO EAST CENTRAL WARREN
COUNTY...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  SWAN...               STATE CENTER...       LAMBS GROVE...
  NEWTON...             MELBOURNE...          NEWTON AIRPORT...
  PLEASANTVILLE...      REASNOR...            MONROE...
  KELLOGG...            LAUREL...             HAVERHILL...
  OAKLAND ACRES...      LAUREL...             MARSHALLTOWN...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

COGIL

The radar

The Des Moines radar (KDMX), 73 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Funnel Cloud, Hamilton

When
July 12, 3:09 PM CST
Where
Hamilton County, 0.69 mi S of Kamrar
Reported by
Law Enforcement
Coordinates
42.390, -93.730

Funnel Cloud, Hamilton

When
July 12, 3:12 PM CST
Where
Hamilton County, 0.69 mi S of Kamrar
Reported by
Trained Spotter
Coordinates
42.390, -93.730

Funnel Cloud, Hamilton

When
July 12, 3:14 PM CST
Where
Hamilton County, 2.15 mi ESE of Kamrar
Reported by
Trained Spotter
Coordinates
42.390, -93.690

Trained spotter reported a funnel cloud just east of Kamrar. It was less than half way to the ground.

Funnel Cloud, Franklin

When
July 12, 3:44 PM CST
Where
Franklin County, 0.86 mi NW of Popejoy
Reported by
Public
Coordinates
42.610, -93.430

Two public reports of funnels located between Highway 20 and Interstate 35.

Funnel Cloud, Wright

When
July 12, 4:09 PM CST
Where
Wright County, 0.69 mi N of Dows
Reported by
Trained Spotter
Coordinates
42.660, -93.500

Small short-lived funnels extending less than half way down from the base of the cloud.

Thunderstorm Wind, Madison

When
July 12, 9:16 PM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.340, -94.020

Large trees and power lines were downed, blocking traffic.

Hail, Madison

When
July 12, 9:17 PM CST
Where
Madison County, 2.59 mi E of Winterset
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.330, -93.970

Trained spotter reported nickel to quarter size hail.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231722, 231724, 231725, 231727, 231728, 231918, 231920.